Lightning, San Juan
- When
- July 19, 7:45 PM MST
- Where
- San Juan County, 24 mi WSW of La Sal Jct
- Property damage
- $1,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Lightning struck a government employee duplex at the Needles housing area of Canyonlands National Park. A hole was blown in the roof of the duplex.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning struck a government employee duplex at the Needles housing area of Canyonlands National Park. A hole was blown in the roof of the duplex. The phone system in the housing community was knocked out of service. The thunderstorm which produced this damaging lightning bolt also ignited two wildfires near the housing complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:19 PM MST, 6 hours 26 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 219 PM MDT SAT JUL 19 2003 SHORT TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...RIDGE OVER THE INTERMOUNTAIN WEST WILL SLOWLY SHIFT WEST OVER THE GREAT BASIN THROUGH EARLY MONDAY. ETA MODEL CROSS SECTIONS SHOWING INCREASED MID- LEVEL MOISTURE THROUGH THIS PERIOD. MOISTURE AND SEVERAL WEAK WAVES ARE GENERATING CONVECTION OVER THE CWA THIS AFTERNOON. WITH LITTLE SHEAR EXPECT SLOW MOVEMENT OF STORMS..MAIN FORECAST CONCERN WILL BE LIGHTNING AND LOCALLY HEAVY RAIN IN SOME LOCATIONS. ADEQUATE MOISTURE AND FORCING WILL ALLOW CONVECTION TO CONTINUE AFTER MIDNIGHT. AFTER PARTIAL CLEARING LATE TONIGHT AND SUNDAY MORNING... EXPECT ANOTHER ROUND OF CONVECTION SUNDAY AFTERNOON AND EVENING. LOW LEVEL FLOW BECOMES MORE NORTHERLY WITH H7 TEMPS COOLING 1-2 DEGREES. WITH CLOUDS AND SLIGHT COOLING ALOFT...TEMPS MAY HAVE A DIFFICULT TIME REACHING A RECORD TYING TENTH DAY IN ROW OF 100 OR MORE DEGREES FOR GRAND JUNCTION. WITH MID-LEVEL DRYING BY LATE SUNDAY NIGHT... PARTIAL CLEARING IS EXPECTED. MONDAY...NORTHERLY FLOW INTENSIFIES...CONCURRENTLY WITH SOME DRYING ALOFT. TEMPERATURES LIKELY TO BE A BIT COOLER AS WELL. LIKE THE CURRENT TREND OF SCATTERED MTN CONVECTION WITH ISOLATED CHANCE VALLEYS. TUESDAY-THURSDAY...MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH THE HIGH PRESSURE CELL BEING NUDGED WESTWARD AS DEEP TROF GETS CARVED OUT OVER THE GREAT LAKES. THIS IS EXPECTED TO BRING A DRIER MORE NORTHERLY UPPER LEVEL FLOW ALOFT TO OUR REGION. MDLS INDICATE HIGH TO BE CENTERED OVER THE NRN GREAT BASIN. THIS NRN POSITION WILL GREATLY LIMIT ITS ABILITY TO PULL SUBTROPICAL MSTR NORTHWARD...BUT LOW LEVEL CIRCULATION AND RESIDUAL MOISTURE TRAPPED UNDER THE RIDGE WILL KEEP SCATTERED TSTM COVERAGE OVER THE MTNS. HIGH PRESSURE WILL SHIFT SOUTHWARD WEDNESDAY AND THURSDAY AS SIGNIFICANT SHORT WAVE ENERGY TRAVERSES CANADA. THIS WILL ALLOW FOR A SLOW INCREASE IN SUBTROPICAL MOISTURE. TEMPERATURES TO REMAIN ABOVE NORMAL. MC FRIDAY-SATURDAY...STRONG UPPER LEVEL HIGH PRESSURE PROGGED TO REMAIN CENTERED OVER THE FOUR CORNERS VICINITY. GFS CONTINUES TO ADVERTISE A SHORTWAVE BRUSHING THE NORTH OVER THE WEEKEND.... FLATTENING THE RIDGE. THIS MAY COOL THINGS OFF A LITTLE...BUT A LONG WAYS OUT. WILL CONTINUE WITH ABOVE NORMAL TEMPERATURES WITH AFTERNOON AND EVENING CONVECTION. TAL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-201145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND CONTINUE THROUGH LATE TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE VALLEYS TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY BE DRY IN NATURE...BUT THE MAJORITY OF THE STORMS THAT FORM SHOULD BRING WETTING RAINS. DUE TO THE SLOW MOVEMENT OF THE STORMS...A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS TODAY... WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND ANY SUDDEN RISES OF SMALL CREEKS AND STREAMS. COLTON
The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379545.